Skip to main content
main-content

01.12.2017 | Case report | Ausgabe 1/2017 Open Access

Journal of Medical Case Reports 1/2017

Bilateral blindness secondary to optic nerve ischemia from severe amlodipine overdose: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2017
Autoren:
Raymond Kao, Yves Landry, Genevieve Chick, Andrew Leung

Abstract

Background

Calcium channel blockers are commonly prescribed medications; calcium channel blocker overdose is becoming increasingly prevalent. The typical presentation of a calcium channel blocker overdose is hypotension and decreased level of consciousness. We describe a case of a calcium channel blocker overdose that led to bilateral cortical blindness, a presentation that has not previously been reported.

Case presentation

A 49-year-old white woman with known bilateral early optic atrophy presented to our hospital with hypotension and obtundation following a known ingestion of 150 mg of amlodipine. She was transferred to our intensive care unit where she was intubated, mechanically ventilated, and required maximal vasopressor support (norepinephrine 40 mcg/minute, epinephrine 40 mcg/minute, and vasopressin 2.4 units/hour) along with intravenously administered crystalloid boluses. Despite these measures, she continued to deteriorate with persistent hypotension and tachycardia, as well as anuria.
Intralipid emulsion therapy was subsequently administered to which no initial response was observed. A chest X-ray revealed diffuse pulmonary edema; intravenous diuresis as well as continuous renal replacement therapy was initiated.
Following the initiation of continuous renal replacement therapy, her oxygen requirements as well as urine output began to improve, and 3 days later she was liberated from mechanical ventilation. Following extubation, she complained of new onset visual impairment, specifically seeing only red-green colors, but no objects. An ophthalmologic examination revealed that this was due to bilateral optic atrophy from prolonged hypotension during the first 24 hours after the overdose.

Conclusion

Persistent hypotension in the setting of a calcium channel blocker overdose can lead to worsening optic atrophy resulting in bilateral cortical blindness.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2017

Journal of Medical Case Reports 1/2017 Zur Ausgabe